Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 1998, 4:24 PM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1998, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 13, 1998, 5:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
609 WUUS1 KDDC 132126 RRA SVRDDC KSC007-132210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 424 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 510 PM CDT * AT 421 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF HARDTNER MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED KIOWA AT 425 PM. HAZLETON AT 430 PM. AND RURAL RESIDENTS OF EASTERN BARBER COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. MCCAMMON/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:10 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 13, 4:10 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WND ADVSY AND TORNADO WTCH NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CDT SAT JUN 13 1998 ...BIGGEST FORECAST CHALLENGE IS FIRST PERIOD POPS... 18Z SFC ANALYSIS INDICATED DRY LINE HAD MOVED THROUGH DDC FOLLOWED BY DEWPOINTS OF 35-45F WEST OF LINE ALONG WITH WINDY SOUTHWESTERLY WINDS. WARM FRONT EXTENDED FROM NEAR HLC-HYS SOUTHEAST TO EAST OF KICT. DEWPOINTS IN THESE AREAS WERE FROM 60-70F AT 18Z. FOCUS THIS EVENING SHOULD BE ALONG AND AHEAD OF DRY LINE IN EASTERN COUNTIES AND NORTH CENTRAL COUNTIES ALONG DRY-LINE WARM FRONT INTERSECTION. 18Z ADAP INDICATING THESE AREAS HAVE THE MOST INSTABILITY AND WEAKEST CAP. SATELLITE LOOP INDICATING CU FORMING AS WELL WITH A STORM BEGINING TO GO UP ON THE COMANCHE-BARBER COUNTY LINE. WILL GO 20 POP THIS EVENING EAST OF A WAKEENEY-DIGHTON-COLDWATER LINE BUT ANY ACTIVITY SHOULD MOVE EAST QUICKLY IN THE EVENING AS DRY LINE ATTM IS RACING EAST ALREADY IN THESE COUNTIES WITH WESTERLY DOWNSLOPE FLOW CONTINUING LATER THIS EVENING ACROSS THE ENTIRE REGION. WILL NOT GO BELOW GUIDANCE ON TEMPS TONIGHT WITH DOWNSLOPE FLOW AND FAIRLY DECENT GRADIENT DEVELOPING IN WAKE OF SFC AND 85H LOW. WILL ACCEPT AVN SFC FEATURES THROUGH THE REST OF THIS CYCLE AS IT VERIFIED BEST AT 18Z TODAY ALONG WITH IT'S SOUNDINGS AT 18Z. NORTHWESTERLY DOWNSLOPE FLOW SHOULD RESULT TOMORROW AS UPPER LOW CONTINUES TO SLOWLY PUSH OFF TO THE NORTHEAST. WILL GO MOSTLY SUNNY TOMORROW AND MOSTLY CLEAR TOMORROW NIGHT IN THIS FLOW WITH WARMER AVN TEMPS REASONABLE DURING SUNDAY AS CAA WILL NOT BE STRONG AND 85H TEMPS ARE STILL HIGH BEHIND SYSTEM. LOOKING FOR NEXT S/W DROPPING SOUTHEAST IN NW FLOW TO STAY NORTH OF CWA ACROSS NE ALONG WITH IT'S ATTENDANT COOLER AIR ALOFT AND INSTABILITY. WILL MENTION WINDY DURING ACROSS EASTERN 2/3'RDS OF CWA DUE TO PROXIMITY TO DEPARTING LOW. AVN DEPICTS REGION BETWEEN SYSTEMS ON MONDAY WITH DOWNSLOPE FLOW CONTINUING...WILL THUS CONTINUE DRY. WILL NOT STRAY FAR FROM GUIDANCE TEMPS AT THIS TIME AS THEY ARE CLOSE AND LOOK IN BALLPARK ON MONDAY. .DDC...WINDY ADVISORY UNTIL 9 PM BOUNDED BY AN AREA FROM SCOTT CITY...LIBERAL...COLDWATER...HAYS...TO WAKEENEY. KSZ-030-031-043-046-062>065-075>079-KSZ080-085>089. ...TORNADO WATCH FOR ELLIS COUNTY UNTIL 10 PM INCLUDING THE CITY OF HAYS KSZ031. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 059/087 053/080 055 111 GCK 055/087 052/080 053 -11 EHA 057/090 053/082 055 0-- LBL 058/089 053/080 054 --- HYS 060/086 053/080 054 211 P28 065/090 059/084 059 211 CICCONE
In the hours before
Special weather statement, Jun 13, 11:07 AM CDT, 5 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1107 AM CDT SAT JUN 13 1998 SYNOPSIS: A WARM FRONT FROM NEAR GOODLAND SOUTHEAST TO NEAR MEDICINE LODGE WILL COMBINE WITH A STRONG DRY LINE DEVELOPING IN SOUTHWEST KANSAS. THE RESULT WILL BE POOLING OF HEAT AND MOISTURE OVER MUCH OF CENTRAL KANSAS. THE WARM MOIST AIR WILL BECOME VERY UNSTABLE BY LATER THIS AFTERNOON INTO THE EVENING HOURS. AT THAT TIME...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION FROM THE SOUTHWEST AND SHOULD TRIGGER SOME AREAS OF SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ALONG AND EAST OF THE DRY LINE. WIND SPEEDS AND DIRECTIONS THROUGH THE DEPTH OF THE ATMOSPHERE INDICATE THAT STORMS WHICH DEVELOP NEAR THE POINT WHERE THE DRY LINE AND THE WARM FRONT INTERSECT COULD WELL BECOME SEVERE...POSSIBLY EVEN DEVELOPING TORNADOES. CURRENTLY THIS AREA APPEARS TO BE ALONG AND EAST OF A COLDWATER...KINSLEY...WAKEENEY LINE. FURTHER UPDATES WILL BE ISSUED AS THE SITUATION CLARIFIES. A NUMBER OF SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON INTO EARLY EVENING ALONG AND EAST OF A COLDWATER...KINSELY...WAKEENEY LINE. JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.